Gastrointestinal bleeding and intracranial hemorrhage in concomitant users of warfarin and antihyperlipidemics

Citation:

Leonard CE, Brensinger CM, Bilker WB, Kimmel SE, Han X, Nam YH, Gagne JJ, Mangaali MJ, Hennessy S. Gastrointestinal bleeding and intracranial hemorrhage in concomitant users of warfarin and antihyperlipidemics. Int J Cardiol. 2017;228 :761-770.

Date Published:

2017 Feb 01

Abstract:

BACKGROUND: Drug interactions, particularly those involving warfarin, are a major clinical and public health problem. Minimizing serious bleeding caused by anticoagulants is a recent major focus of the United States (US) Department of Health and Human Services. This study quantified the risk of gastrointestinal bleeding (GIB) and intracranial hemorrhage (ICH) among concomitant users of warfarin and individual antihyperlipidemics. METHODS: The authors conducted a high-dimensional propensity score-adjusted cohort study of new concomitant users of warfarin and an antihyperlipidemic, among US Medicaid beneficiaries from five states during 1999-2011. Exposure was defined by concomitant use of warfarin plus one of eight antihyperlipidemics. The primary outcome measure was a composite of GIB/ICH within the first 30days of concomitant use. As a secondary outcome measure, GIB/ICH was examined within the first 180days of concomitant use. RESULTS: Among 236,691 persons newly-exposed to warfarin and an antihyperlipidemic, the crude incidence of GIB/ICH was 13.2 (95% confidence interval 12.7 to 13.8) per 100person-years. Users were predominantly older, female, and Caucasian. Adjusted hazard ratios (aHRs) for warfarin and individual statins were consistent with no association. Warfarin+gemfibrozil was associated with an 80% increased risk of GIB/ICH within the first month of concomitant use (aHR=1.8, 1.4 to 2.4). Warfarin+fenofibrate was associated with a similar increased risk (aHR=1.8, 1.2 to 2.7), yet with an onset during the second month of concomitant use. CONCLUSIONS: Among warfarin-treated persons, the use of fibrates-but not statins-increases the risk of hospital presentation for GIB/ICH.
Last updated on 05/31/2019